Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Huntsville, AL

July 13, 2004Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 13, 2004, 11:30 PM CDT for Jackson County, Madison County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2004, 11:30 PM CDT (04:30 UTC)
Expired
Jul 14, 2004, 12:00 AM CDT
In force
30 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 8:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2877 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:46 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 13, 9:46 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
946 PM CDT TUE JUL 13 2004

.DISCUSSION...
WELL...A STRONG GUST FRONT MOVING THROUGH NRN MIDDLE TN. BNA JUST
REPORTED G58 AND HAD SEVERAL REPORTS OF 70 MPH WINDS...LOTS OF TREES
AND POWER LINES DOWN TO OUR N ACROSS THE VOLUNTEER STATE.

THE GUST FRONT SHOWS UP WELL...ON REFLECTIVITY AND PLAN ON
ISSUING 2 TO 3 COUNTIES AT A TIME...AND THEN UPDATE THE WARNINGS
WITH SVS...AND THEN MOVE TO A NEW SET OF 2 TO 3 COUNTIES FURTHER
S. THE MAIN QUESTION IS HOW FAR WEST THIS WILL GO. NOT CLEAR ON IF
LAUDERDALE...COLBERT AND FRANKLIN WILL BE AFFECTED. HAVE UPDATED THE
HWO AND HAVE A SPS FOR THE STRONG DAMAGING WINDS. PLAN OF WIDESPREAD
50-70 MPH ACROSS THE ERN AREA BETWEEN 10 AND 1230 AM...AS THIS RACES
S-SE AT 40 MPH.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SVR TSRA WATCH FOR MADISON/JACKSON/MARSHAL/AND DEKALB
COUNTY TIL 2 AM.
TN...SVR TSRA WATCH TIL 2 AM.

&&

JDG
Hazardous weather outlook, Jul 13, 8:54 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR ACTIVATION REMARKS
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 PM CDT TUE JUL 13 2004

ALZ001>010-016-TNZ076-096-097-141000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
854 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING SOUTHWARD ACROSS
SOUTHERN KENTUCKY. THIS IS MOVING TO THE SOUTH SOUTHEAST AT 45 MPH
AND WILL BE MOVING INTO THE FAYETTEVILLE...LYNCHBURG AND WINCHESTER
AREAS AROUND 1015 PM...AND INTO HUNTSVILLE...SCOTTSBORO AND HENAGAR
BY 11 PM. RESIDENTS IN ARAB...GUNTERSVILLE AND FORT PAYNE CAN EXPECT
THIS LINE OF STORMS BETWEEN 1100 PM AND 12 AM CDT.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR AREAS EAST OF A
LEWISBURG TO HUNTSVILLE TO ARAB LINE THROUGH 2 AM CDT. THE LINE WILL
PRODUCE A LARGE AREA OF 50 TO 70 MPH WINDS...FREQUENT LIGHTNING..AND
LOCALLY HEAVY RAIN BETWEEN 10 PM CDT AND 2 AM CDT WEDNESDAY. WE ARE
NOT EXPECTING ANY LARGE HAIL...OR TORNADOES WITH THIS EVENT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

A COLD FRONT WILL APPROACH THE REGION LATE IN THE DAY ON WEDNESDAY.
THE AIRMASS AHEAD OF THE FRONT WILL REMAIN VERY HOT AND HUMID
WITH MOST LIKELY THE HOTTEST DAY OF THE YEAR IN STORE FOR THE REGION.
TEMPERATURES MAY PUSH INTO THE MID 90S AHEAD OF THE FRONT. WHEN
COUPLED WITH THE PERSISTENT HIGH HUMIDITY LEVELS...HEAT INDICES WILL
RISE TO NEAR 105 DEGREES IN SOME LOCATIONS...ESPECIALLY ACROSS
NORTHWEST ALABAMA.

IN ADDITION...JUST AHEAD OF THE COLD FRONT SCATTERED THUNDERSTORMS
MAY DEVELOP BY LATE AFTERNOON AND EARLY EVENING. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING
WINDS IN EXCESS OF 60 MPH AND ONE INCH HAIL. AT THIS TIME...IT
APPEARS THAT THE MOST LIKELY TIMEFRAME FOR ANY SEVERE WEATHER WOULD
BE BETWEEN 4 PM AND 10 PM.

AFTER THE FRONT PASSES THROUGH...SLIGHTLY DRIER AND COOLER WEATHER IS
EXPECTED FOR THE REMAINDER OF THE WORK WEEK. ANOTHER STORM SYSTEM
WILL BRING UNSETTLED WEATHER TO THE REGION FOR THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY EAST OF I65 TONIGHT.

JDG

In the hours before

Special weather statement, Jul 13, 8:35 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
835 PM CDT TUE JUL 13 2004

ALZ005>010-016-TNZ076-096-097-140300-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LIMESTONE-LINCOLN-MADISON-
MARSHALL-MOORE-MORGAN-
835 PM CDT TUE JUL 13 2004

...STRONG LINE OF STORMS MOVING SOUTHBOUND...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS LOCATED ACROSS CENTRAL
KENTUCKY. THIS IS MOVING TO THE SOUTH SOUTHEAST AT 45 MPH AND SHOULD
BE MOVING INTO THE FAYETTEVILLE...LYNCHBURG AND WINCHESTER AREAS
AROUND 1015 PM...AND INTO HUNTSVILLE...SCOTTSBORO AND HENAGAR BY
11 PM.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR AREAS EAST OF A
LEWISBURG TO HUNTSVILLE TO ARAB LINE THROUGH 2 AM CDT. THE LINE WILL
PRODUCE WINDS OF 50 TO 70 MPH...FREQUENT LIGHTNING..AND LOCALLY
HEAVY RAIN BETWEEN 10 PM CDT AND 2 AM CDT WEDNESDAY.  WE ARE NOT
EXPECTING ANY LARGE HAIL...OR TORNADOES WITH THIS EVENT...ALTHOUGH
THIS LINE WILL PRODUCE STRONG DAMAGING WINDS.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

JDG
Special weather statement, Jul 13, 10:18 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1018 PM CDT TUE JUL 13 2004

ALZ001-005-140500-
LAUDERDALE-LIMESTONE-
1018 PM CDT TUE JUL 13 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS IN NORTHWEST ALABAMA...

AT 1015 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS PUSHING
RAPIDLY SOUTH THROUGH SOUTHERN MIDDLE TENNESSEE. THIS LINE OF
STORMS HAS A HISTORY OF DAMAGING WINDS.

AS THE GUST FRONT AHEAD OF THE LINE REACHES NORTHERN PARTS OF
LAUDERDALE AND LIMESTONE COUNTIES AROUND 11 PM...WINDS WILL PICK UP
IN SPEED TO AROUND 40 MPH WITH GUSTS UP TO 60 MPH. THE STRONG
WIND THREAT WILL CONTINUE IN THESE COUNTIES UNTIL NEAR MIDNIGHT.

RESIDENTS OF LAUDERDALE AND LIMESTONE COUNTIES SHOULD PREPARE NOW FOR
STRONG DAMAGING WINDS.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

SCHAUB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:29 PM CDTSevere Thunderstorm WarningHUNJackson, Madison61 min
Jul 13, 11:06 PM CDTSevere Thunderstorm WarningHUNLimestone39 min
Jul 13, 11:16 PM CDTSevere Thunderstorm WarningHUNLauderdale44 min
Jul 13, 11:44 PM CDTSevere Thunderstorm WarningHUNDeKalb46 min
Jul 13, 11:45 PM CDTSevere Thunderstorm WarningHUNJackson, Madison15 min
Jul 13, 11:57 PM CDTSevere Thunderstorm WarningHUNMarshall48 min
Jul 14, 3:02 PM CDTSevere Thunderstorm WarningHUNJackson43 min
Jul 14, 3:14 PM CDTSevere Thunderstorm WarningHUNMadison31 min
Jul 14, 3:25 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone50 min
Jul 14, 3:39 PM CDTSevere Thunderstorm WarningHUNJackson, Madison51 min
Jul 14, 3:53 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan67 min
Jul 14, 4:00 PM CDTTornado WarningHUNMadison30 min
Jul 14, 4:06 PM CDTFlash Flood WarningHUNJackson, Madison3 hr
Jul 14, 4:09 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall51 min
Jul 14, 4:29 PM CDTSevere Thunderstorm WarningHUNMadison46 min
Jul 14, 4:35 PM CDTFlash Flood WarningHUNLauderdale3 hr
Jul 14, 4:53 PM CDTSevere Thunderstorm WarningHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Morgan67 min
Jul 14, 4:59 PM CDTFlash Flood WarningHUNColbert3 hr
Jul 14, 5:04 PM CDTTornado WarningHUNColbert, Lauderdale26 min
Jul 14, 5:24 PM CDTTornado WarningHUNColbert, Franklin51 min
Jul 14, 5:43 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison47 min
Jul 14, 5:58 PM CDTSevere Thunderstorm WarningHUNLawrence47 min
Jul 14, 5:59 PM CDTFlash Flood WarningHUNFranklin3 hr
Jul 14, 6:09 PM CDTTornado WarningHUNFranklin36 min
Jul 14, 6:11 PM CDTSevere Thunderstorm WarningHUNColbert34 min
Jul 14, 6:37 PM CDTSevere Thunderstorm WarningHUNColbert38 min
Jul 14, 6:49 PM CDTSevere Thunderstorm WarningHUNMarshall, Morgan41 min
Jul 13, 9:54 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore51 min
Jul 13, 10:43 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln17 min
Jul 14, 1:49 PM CDTSevere Thunderstorm WarningHUNFranklin, Moore41 min
Jul 14, 2:24 PM CDTSevere Thunderstorm WarningHUNLincoln51 min
Jul 14, 2:29 PM CDTTornado WarningHUNFranklin31 min
Jul 14, 2:41 PM CDTSevere Thunderstorm WarningHUNMoore34 min
Jul 14, 3:45 PM CDTSevere Thunderstorm WarningHUNFranklin45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.